Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 17, NWS Dodge City, KS

June 4, 20086 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Jun 4, 2008, 3:47 AM CDT for 6 counties in Kansas. It took effect at Jun 4, 2008, 3:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2008, 3:47 AM CDT (08:47 UTC)
In effect from
Jun 4, 2008, 3:00 PM CDT
Expired
Jun 4, 2008, 7:55 PM CDT
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Haskell County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
2370 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KDDC 040847
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
347 AM CDT WED JUN 4 2008

...WILDFIRE CONDITIONS ARE EXPECTED TO DEVELOP THIS AFTERNOON...

.LOW PRESSURE WILL DEEPEN OVER SOUTHEASTERN COLORADO TODAY AS A
FRONTAL BOUNDARY MOVES BACK NORTH ACROSS SOUTHWEST KANSAS. THIS
WILL ALLOW TEMPERATURES TO AGAIN CLIMB INTO THE UPPER 90S TO
AROUND 100 DEGREES. WITH DRIER AIR MOVING INTO SOUTHWESTERN
KANSAS...RELATIVE HUMIDITY VALUES WILL PLUNGE DURING THE AFTERNOON
HOURS. IN ADDITION... SOUTHWESTERLY WINDS WILL INCREASE BY LATE
AFTERNOON. WITH VERY LITTLE RAINFALL...FUELS IN THE AREA ARE STILL
PRIMED FOR WILDFIRES. THE FIRE DANGER SHOULD DIMINISH BY EVENING
AS RELATIVE HUMIDITY VALUES INCREASE AND WINDS DIMINISH.

KSZ074>076-084>086-041700-
/O.UPG.KDDC.FW.A.0012.080604T2000Z-080605T0300Z/
/O.NEW.KDDC.FW.W.0017.080604T2000Z-080605T0300Z/
STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-
347 AM CDT WED JUN 4 2008

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM
CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE COMBINATION OF TEMPERATURES APPROACHING 100 DEGREES AND DRY
AIR MOVING IN WILL TAKE RELATIVE HUMIDITY VALUES DOWN TO BELOW 15
PERCENT BY THE LATE AFTERNOON. SOUTHWESTERLY WINDS WILL INCREASE
INTO THE 20 TO 30 MPH RANGE...AND CONDITIONS WILL BE IDEAL FOR
WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
3 follow-up statements
000 
WWUS83 KDDC 041642
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1142 AM CDT WED JUN 4 2008

...WILDFIRE CONDITIONS ARE EXPECTED TO DEVELOP THIS AFTERNOON...

.LOW PRESSURE WILL DEEPEN OVER SOUTHEASTERN COLORADO TODAY AS A
FRONTAL BOUNDARY MOVES BACK NORTH ACROSS SOUTHWEST KANSAS. THIS
WILL ALLOW WARM TEMPERATURES TO MOVE INTO THE AREA...CLIMBING INTO
THE UPPER 90S TO AROUND 100 DEGREES. WITH DRIER AIR MOVING INTO
SOUTHWESTERN KANSAS...RELATIVE HUMIDITY VALUES WILL PLUNGE DURING
THE AFTERNOON HOURS. IN ADDITION... SOUTHWESTERLY WINDS WILL
INCREASE BY LATE AFTERNOON. WITH VERY LITTLE RAINFALL...FUELS IN
THE AREA ARE STILL PRIMED FOR WILDFIRES. THE FIRE DANGER SHOULD
DIMINISH BY EVENING AS RELATIVE HUMIDITY VALUES INCREASE AND WINDS
DIMINISH.

KSZ074>076-084>086-050045-
/O.CON.KDDC.FW.W.0017.080604T2000Z-080605T0300Z/
STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-
1142 AM CDT WED JUN 4 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING. 

THE COMBINATION OF TEMPERATURES APPROACHING 100 DEGREES AND DRY
AIR MOVING IN WILL TAKE RELATIVE HUMIDITY VALUES DOWN TO BELOW
15 PERCENT BY THE LATE AFTERNOON. SOUTHWESTERLY WINDS WILL
INCREASE INTO THE 20 TO 30 MPH RANGE AFTER 3 PM CDT...AND 
CONDITIONS WILL BE IDEAL FOR WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

26
000 
WWUS83 KDDC 041646 CCA
RFWDDC

RED FLAG WARNING...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
1144 AM CDT WED JUN 4 2008

...WILDFIRE CONDITIONS ARE EXPECTED TO DEVELOP THIS AFTERNOON...

.LOW PRESSURE WILL DEEPEN OVER SOUTHEASTERN COLORADO TODAY AS A
FRONTAL BOUNDARY MOVES BACK NORTH ACROSS SOUTHWEST KANSAS. THIS
WILL ALLOW WARM TEMPERATURES TO MOVE INTO THE AREA...CLIMBING INTO
THE UPPER 90S TO AROUND 100 DEGREES. WITH DRIER AIR MOVING INTO
SOUTHWESTERN KANSAS...RELATIVE HUMIDITY VALUES WILL PLUNGE DURING
THE AFTERNOON HOURS. IN ADDITION... SOUTHWESTERLY WINDS WILL
INCREASE BY LATE AFTERNOON. WITH VERY LITTLE RAINFALL...FUELS IN
THE AREA ARE STILL PRIMED FOR WILDFIRES. THE FIRE DANGER SHOULD
DIMINISH BY EVENING AS RELATIVE HUMIDITY VALUES INCREASE AND WINDS
DIMINISH.

KSZ074>076-084>086-050100-
/O.COR.KDDC.FW.W.0017.080604T2000Z-080605T0300Z/
STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-
1144 AM CDT WED JUN 4 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING. 

THE COMBINATION OF TEMPERATURES APPROACHING 100 DEGREES AND DRY
AIR MOVING IN WILL TAKE RELATIVE HUMIDITY VALUES DOWN TO BELOW
15 PERCENT BY THE LATE AFTERNOON. SOUTHWESTERLY WINDS WILL
INCREASE INTO THE 20 TO 30 MPH RANGE AFTER 3 PM CDT...AND 
CONDITIONS WILL BE IDEAL FOR WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

26
000 
WWUS83 KDDC 050055
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
755 PM CDT WED JUN 4 2008

...WILDFIRE DANGER DECREASING THIS EVENING...

.WITH THE SETTING OF THE SUN...TEMPERATURES WILL CONTINUE TO
SLOWLY FALL WITH INCREASING RELATIVE HUMIDITIES.

KSZ074>076-084>086-050200-
/O.CAN.KDDC.FW.W.0017.000000T0000Z-080605T0300Z/
STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-
755 PM CDT WED JUN 4 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE RED
FLAG WARNING. 

THE THREAT FOR WILDFIRES WILL CONTINUE TO DECREASE THIS EVENING AS
THE RELATIVE HUMIDITIES INCREASE AND TEMPERATURES FALL.

$$

06

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Jun 4, 3:41 AM CDT, 6 minutes earlier.

Area forecast discussion, Jun 4, 3:41 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
341 AM CDT WED JUN 4 2008

.DISCUSSION...

DAYS 1-2...
IN GENERAL MODELS LOOK TO BE IN GOOD AGREEMENT WITH PRESSURES
FALLING ALONG THE WESTERN PLAINS AROUND ERN CO/WRN KS THROUGH THE
NEXT FEW PERIODS AS AN UPPER LEVEL LOW DEVELOPS NEAR THE FOUR
CORNER REGION BY 12Z THURSDAY. BOTH MODELS ALSO SHOWING THAT OUR
FRONT NOW NOT ADVERTISED TO MOVE AS FAR NORTH TODAY AS LAST NIGHTS
RUN SUGGESTED BUT RATHER IS PROGGED TO STALL OUT SOMEWHERE NEAR
OUR NRN CWA BY 00Z THURSDAY. SOUTH OF THIS FRONT IT STILL LOOKS
LIKE A HOT...DRY AND WINDY DAY WITH TEMPERATURES APPROACHING THE
CENTURY MARK AND AFTERNOON RELATIVE HUMIDITIES FALLING BACK INTO
THE TEENS. CURRENTLY HAVE A FIRE WATCH OUT FOR OUR SW CWA AND
BASED ON THE LATEST MODELS FEEL THAT WE MAY INDEED MEET RED FLAG
WARNING CRITERIA HERE LATER AFTERNOON...ESPECIALLY NEAR THE OK
BORDER. WILL THEREFORE GO AHEAD AN UPGRADE OUR FIRE WATCH TO A RED
FLAG WARNING. ALSO SEEING THE NAM SUGGESTING THE LOW RH AND WINDS
ALSO POSSIBLE A LITTLE FURTHER EAST IN MEADE AND CLARK COUNTY BUT
BASED ON THE FUEL STATUS FROM THESE COUNTIES UPDATED ON THE 2ND IT
DOES NOT APPEAR THAT THE FUELS WILL BE CHARACTERISTIC FOR LARGE
FIRE GROWTH SO NOT ANTICIPATING EXPANDING THE WATCH FURTHER EAST.

IN OUR NORTHEAST CWA TODAY THE MAIN QUESTION WILL BE WHERE OUR
SFC BOUNDARIES WILL BE LATE TODAY/EARLY EVE. AS MENTIONED EARLIER
BOTH NAM/GFS ARE FURTHER SOUTH THAN PREVIOUS RUNS BUT THE NAM WAS
THE FURTHEST SOUTH AS OF 00Z. DESPITE THESE DIFFERENCES BOTH ARE
IN GOOD AGREEMENT THAT WHERE THESE BOUNDARIES INTEREST GOOD SHEAR
AND INSTABILITY WILL BE PRESENT. THIS IS ALSO NEAR OUR 7H
BAROCLINIC ZONE SO SEVERE POTENTIAL IS LIKELY. ALSO LOOKS LIKE
MID-UPPER 60S DWPTS POSSIBLE WITH NICE TURNING WITH HT IN THE
LOWER LVLS SO ALSO UNABLE TO COMPLETELY RULE OUT A THE CHANCE OF
TORNADOES. INITIAL PLAN IS TO WAIT FOR 6Z RUN BEFORE MAKING FINAL
CALL ON WHERE OUR LOCATION OF THESE BOUNDARIES WILL BE BUT AS OF 2
AM AM TRENDING TOWARDS THE FURTHER SOUTH SOLUTION SO WILL BE
RAISING POPS SOME IN OUR NE AND INSERT THE SEVERE WORDING INTO THE
ZONES FOR EARLY THIS EVENING.

DAYS 3-7...
ONLY MINOR CHANGES WERE MADE TO THE GOING FCST. THE NEXT CHANCE
FOR SIGNIFICANT PRECIP WILL BE AHEAD OF A SHORTWAVE TROUGH
ADVERTISED BY THE ECMWF. THE UKMET TO SOME EXTENT AGREES WITH THIS
SOLUTION ALTHOUGH TIMING ISSUES EXIST. 20-30 POPS WERE STARTED ON
SUNDAY AFTERNOON INSTEAD OF MONDAY IN ANTICIPATION OF A FASTER
FRONTAL MOVEMENT.

AFTER JUNE 10 THERE IS LITTLE MODEL AGREEMENT AND NO CHANGES
WERE MADE.
&&

.AVIATION...
LIFR/IFR CIGS MAY DEVELOP BY 11 UTC AT GCK/DDC. THIS WILL BE
SHORT LIVED AS SFC HEATING COMMENCES BY 14 UTC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 100  64  92  58 /  10  20  20  20
GCK  99  61  89  54 /   0  10  10  10
EHA  97  57  87  54 /   0   0   0   0
LBL 100  60  93  57 /   0   0  10  10
HYS  87  65  83  57 /  30  40  30  30
P28 100  71  95  59 /  10  20  40  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 3 PM THIS AFTERNOON TO 10 PM CDT THIS
EVENING FOR KSZ074>076-084>086.

&&

FN18/24/24
Hazardous weather outlook, Jun 3, 5:22 AM CDT, 22 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
522 AM CDT TUE JUN 3 2008

KSZ061>064-074>078-084>088-041030-
HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-GRANT-HASKELL-GRAY-FORD-
MORTON-STEVENS-SEWARD-MEADE-CLARK-
522 AM CDT TUE JUN 3 2008 /422 AM MDT TUE JUN 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EARLY TONIGHT SOUTH OF
HIGHWAY 50. AS THESE STORMS DEVELOP A FEW WILL HAVE THE POTENTIAL
FOR PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GUSTY SOUTH WINDS WILL INCREASE INTO THE 20 TO 30 MPH RANGE DURING
THE AFTERNOON HOURS ON WEDNESDAY. THIS COMBINED WITH LOW RELATIVE
HUMIDITIES WILL RESULT IN MORE FAVORABLE CONDITIONS OF ANY OUTDOOR
FIRES TO BECOME QUICKLY OUT OF CONTROL. ANY OUTDOOR BURNING
PLANNED FOR WEDNESDAY IS DISCOURAGED.

ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ON
THURSDAY ALONG AND EAST OF A LINE FROM HAYS TO DODGE CITY TO
ENGLEWOOD. THE MAIN HAZARD FROM THESE STORMS WILL BE LARGE HAIL
AND STRONG WINDS BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY TONIGHT SOUTH OF A LINE
EXTENDING FROM NEAR GARDEN CITY TO DODGE CITY TO KINSLEY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ065-066-079>081-089-090-041030-
PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
522 AM CDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EARLY TONIGHT SOUTH OF
HIGHWAY 50. AS THESE STORMS DEVELOP A FEW WILL HAVE THE POTENTIAL
FOR PRODUCING HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE EARLY WEDNESDAY
NIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH THE PRIMARY HAZARD
BEING LARGE HAIL AND GUSTY WINDS.

ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ON
THURSDAY ALONG AND EAST OF A LINE FROM HAYS TO DODGE CITY TO
ENGLEWOOD. THE MAIN HAZARD FROM THESE STORMS WILL BE LARGE HAIL
AND STRONG WINDS BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY TONIGHT SOUTH OF A LINE
EXTENDING FROM KINSLEY AND STAFFORD.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-043>046-041030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-
522 AM CDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS
AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE EARLY
WEDNESDAY NIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH THE
PRIMARY HAZARD BEING LARGE HAIL.

A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL THEN BE POSSIBLE
ON THURSDAY ALONG AND EAST OF A LINE FROM HAYS TO DODGE CITY TO
ENGLEWOOD. THE MAIN HAZARD FROM THESE STORMS WILL BE LARGE HAIL
AND STRONG WINDS BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:11 PM CDTSevere Thunderstorm WarningDDCKiowa20 min
Jun 3, 7:43 PM CDTSevere Thunderstorm WarningDDCBarber38 min
Jun 3, 8:42 PM CDTSpecial Weather StatementDDCHodgeman48 min

Nearby

Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.